Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 115, NWS Aberdeen, SD

August 23, 2021Dewey County, Potter County, Walworth County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 23, 2021, 9:56 PM MDT for Dewey County, Potter County, Walworth County, South Dakota. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2021, 9:56 PM MDT (03:56 UTC)
Expired
Aug 23, 2021, 11:00 PM MDT
In force
64 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Dewey County, SD, Potter County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 146 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 10:24 PM MDTHAIL 110 Nne Whitlocks Bay Re, SDTIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 9:11 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2021-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2021-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
2124 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

448 
WUUS53 KABR 240356
SVRABR
SDC041-107-129-240500-
/O.NEW.KABR.SV.W.0115.210824T0356Z-210824T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1056 PM CDT Mon Aug 23 2021

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Northern Potter County in north central South Dakota...
  Northeastern Dewey County in north central South Dakota...
  Southern Walworth County in north central South Dakota...

* Until midnight CDT/1100 PM MDT/.

* At 1056 PM CDT/956 PM MDT/, a severe thunderstorm was located 8
  miles north of Swiftbird Day School, or 23 miles south of Mobridge,
  moving east at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Swan Creek Rec Area around 1115 PM CDT.

Other locations in the path of this severe thunderstorm include
Akaska, Lowry and Hoven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4503 10058 4546 10059 4548 9974 4504 9972
TIME...MOT...LOC 0356Z 258DEG 32KT 4521 10047 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TDK
1 follow-up statement
554 
WWUS53 KABR 240415
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1115 PM CDT Mon Aug 23 2021

SDC041-107-129-240500-
/O.CON.KABR.SV.W.0115.000000T0000Z-210824T0500Z/
Potter SD-Dewey SD-Walworth SD-
1115 PM CDT Mon Aug 23 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT
CDT/1100 PM MDT/ FOR NORTHERN POTTER...NORTHEASTERN DEWEY AND
SOUTHERN WALWORTH COUNTIES...

At 1114 PM CDT/1014 PM MDT/, a severe thunderstorm was located 8
miles south of Swan Creek Rec Area, or 18 miles northwest of
Gettysburg, moving east at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
  Lowry and Hoven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4503 10041 4546 10040 4548 9974 4504 9972
TIME...MOT...LOC 0414Z 266DEG 31KT 4519 10024 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 7:30 PM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 23, 7:30 PM MDT, 2 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
830 PM CDT Mon Aug 23 2021

.UPDATE...
Issued at 828 PM CDT Mon Aug 23 2021

Forecast doing okay this evening. WAA/LLJ will increase overnight
across much of the CWA, likely supporting isolated to scattered
convection. Trends suggest mostly over the northern part of the
state. With high shear/capes, some organization of the storms is
possible later tonight. Temperatures look fine.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 406 PM CDT Mon Aug 23 2021

Weak energy aloft is currently overspreading a weak sfc boundary
across south central South Dakota. As a result, a few storms have
developed. This activity is very near and should move into shortly a
favorable environment for severe weather: 50+ kts of effective bulk
shear, 2000+ J/kg of SBCAPE, fairly steep mid level lapse rates and
high DCAPE. Thus, a supercell or two, if they can become
established, may be in the vicinity of or across the southern CWA
through the early evening with large hail and damaging winds the
main threats.

Additional widely scattered elevated storms may develop/spread later
tonight into Tuesday morning further and further northeast in time
across the rest of the forecast area, thanks to warm air/moisture
advection aloft. This activity could well be severe given continued
strong deep layer shear and MUCAPE values at or above 2000 J/kg. A
cold front will work through the area on Tuesday, shifting winds to
the northwest as it does. Wind gusts across central SD over-
performed some today, up to 35 mph. If they do again tomorrow,
marginal red flag criteria may be met as confidence is higher for
slightly drier air leading to around 20 percent RH across the far
southwestern CWA. This cold front could trigger isolated storms
across the far eastern CWA during the afternoon/evening, though
confidence is low. Cooler air moves in behind the front, with lows
in the mid 50s into Wednesday morning.

.LONG TERM...(Wednesday through Monday)
Issued at 406 PM CDT Mon Aug 23 2021

An active pattern continues through the period, as westerly flow
aloft remains across the Northern Plains. A number of short/open
waves propagate through as a result, providing support for
thunderstorm development. This activity being in the proximity of
good deep layer shear, it has the potential to become strong to
severe. Instability may be limited at times given cool temps and
cloud cover, but should be sufficient to aid in this potential at
times given dewpoints in the 60s to near 70 F. The best chance for
more widespread precipitation exists on Thursday as an open wave
moves through.

High temperatures will range 5 degrees above to 10 degrees below
average through the weekend across the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 615 PM CDT Mon Aug 23 2021

Terminals KABR,KATY,KPIR,KMBG

VFR skies/vsbys are expected along with elevated smoke overnight.
Also, Isolated to scattered storms are expected. Any storm could
produce brief periods of IFR conditions and strong winds.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TDK
SHORT TERM...Lueck
LONG TERM...Lueck
AVIATION...TDK
Hazardous weather outlook, Aug 23, 1:48 PM MDT, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
248 PM CDT Mon Aug 23 2021

MNZ039-046-SDZ004>011-016>023-034>037-242000-
Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-
Deuel-Sully-Hughes-Hyde-Hand-
248 PM CDT Mon Aug 23 2021

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated storms are possible overnight. The potential for severe
weather is low though cant be ruled out entirely. The threats will
be limited to hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated storms will continue into Tuesday with a low risk of severe
weather. An active pattern continues through the rest of the work
week, however there is too much uncertainty to nail down specific
timing and threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ003-015-033-242000-
Corson-Dewey-Stanley-
248 PM CDT Mon Aug 23 2021 /148 PM MDT Mon Aug 23 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...This afternoon and tonight.

Fire danger will be in the very high category today.

Isolated storms are possible overnight. The potential for severe
weather is low though cant be ruled out entirely. The threats will
be limited to hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Fire danger will be in the very high category Tuesday.

Isolated storms will continue into Tuesday with a low risk of severe
weather. An active pattern continues through the rest of the work
week, however there is too much uncertainty to nail down specific
timing and threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ045-048-051-242000-
Jones-Lyman-Buffalo-
248 PM CDT Mon Aug 23 2021

This Hazardous Weather Outlook is for central South Dakota.

.DAY ONE...This afternoon and tonight.

Fire danger will be in the very high category today for Jones County.

Isolated severe storms are possible through this early evening, with
2 inch plus diameter hail and damaging winds the main threat.
Additional isolated strong to severe storms are possible tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Fire danger will be in the very high category Tuesday for Jones
County.

Isolated storms will continue into Tuesday with a low risk of severe
weather. An active pattern continues through the rest of the work
week, however there is too much uncertainty to nail down specific
timing and threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LUECK

In the hours before

Local storm report, Aug 23, 8:48 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
948 PM CDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND DMG     11 N TIMBER LAKE        45.59N 101.07W
08/23/2021                   CORSON             SD   PUBLIC

            ROOF BLOWN OFF BARN.

&&
Local storm report, Aug 23, 8:53 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
953 PM CDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     TSTM WND GST     6 SSW LITTLE EAGLE      45.61N 100.84W
08/23/2021  E60 MPH          CORSON             SD   PUBLIC

&&

TMK
Local storm report, Aug 23, 9:16 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1016 PM CDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 PM     TSTM WND GST     1 NE TIMBER LAKE        45.43N 101.07W
08/23/2021  M63 MPH          DEWEY              SD   MESONET

            MESONET STATION 293 TIMBER LAKE (SDDOT).

&&

TMT
Local storm report, Aug 23, 9:23 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1023 PM CDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     HAIL             2.5 N TIMBER LAKE       45.46N 101.07W
08/23/2021  E1.00 INCH       DEWEY              SD   PUBLIC

            SOCIAL MEDIA REPORT.

&&

TMT
Local storm report, Aug 23, 9:25 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1025 PM CDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     TSTM WND GST     4 W TRAIL CITY          45.47N 100.81W
08/23/2021  M65 MPH          DEWEY              SD   MESONET

            MESONET STATION 178 TRAIL CITY (SDDOT).

&&

TMT
Special weather statement, Aug 23, 9:45 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1045 PM CDT Mon Aug 23 2021

SDZ004-009-240415-
Walworth SD-Campbell SD-
1045 PM CDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of southeastern
Campbell and northeastern Walworth Counties through 1115 PM CDT...

At 1044 PM CDT, Doppler radar was tracking a strong thunderstorm near
Glenham, or 8 miles northwest of Selby, moving east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Selby around 1050 PM CDT.
  Lake Hiddenwood Rec Area around 1055 PM CDT.
  Java around 1100 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central South Dakota.

&&

LAT...LON 4547 10025 4573 10029 4584 9974 4548 9972
TIME...MOT...LOC 0344Z 258DEG 43KT 4558 10017

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:12 PM MDTSevere Thunderstorm WarningABRDewey48 min
Aug 23, 7:42 PM MDTSevere Thunderstorm WarningABRCorson48 min
Aug 23, 8:13 PM MDTSevere Thunderstorm WarningABRCorson, Dewey47 min
Aug 23, 8:39 PM MDTTornado WarningABRCorson25 min
Aug 23, 9:01 PM MDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth59 min
Aug 23, 9:17 PM MDTSevere Thunderstorm WarningABRDewey, Potter, Walworth43 min
Aug 23, 9:45 PM MDTSpecial Weather StatementABRCampbell30 min
Aug 23, 10:02 PM MDTSpecial Weather StatementABRCampbell43 min
Aug 23, 10:51 PM MDTSevere Thunderstorm Warning Considerable damage threatABRFaulk, Potter54 min
Aug 23, 11:01 PM MDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson59 min
Aug 23, 11:56 PM MDTSevere Thunderstorm Warning Considerable damage threatABRBrown, Day, Marshall64 min
Aug 24, 12:05 AM MDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Hand, Spink55 min
Aug 24, 1:52 AM MDTSpecial Weather StatementABRGrant68 min
Aug 24, 5:06 AM MDTSpecial Weather StatementABRDay, Roberts24 min
Aug 24, 5:50 AM MDTSpecial Weather StatementABRGrant25 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.